• Previous Article
    Multi-spikes solutions for a system of coupled elliptic equations with quadratic nonlinearity
  • CPAA Home
  • This Issue
  • Next Article
    Infinitely many subharmonic solutions for nonlinear equations with singular $ \phi $-Laplacian
January  2020, 19(1): 293-310. doi: 10.3934/cpaa.2020016

Averaging principles for the Swift-Hohenberg equation

School of Mathematics and Statistics, and Center for Mathematics and Interdisciplinary Sciences, Northeast Normal University, Changchun 130024, China

* Corresponding author

Received  December 2018 Revised  April 2019 Published  July 2019

Fund Project: This work is supported by NSFC Grant (11601073)

This work studies the effects of rapid oscillations (with respect to time) of the forcing term on the long-time behaviour of the solutions of the Swift-Hohenberg equation. More precisely, we establish three kinds of averaging principles for the Swift-Hohenberg equation, they are averaging principle in a time-periodic problem, averaging principle on a finite time interval and averaging principle on the entire axis.

Citation: Peng Gao. Averaging principles for the Swift-Hohenberg equation. Communications on Pure & Applied Analysis, 2020, 19 (1) : 293-310. doi: 10.3934/cpaa.2020016
References:
[1]

Y. Benoist, P. Foulon and F. Labourie, Flots d'Anosov a distributions stable et instable differentiables, (French) [Anosov flows with stable and unstable differentiable distributions], J. Amer. Math. Soc., 5 (1992), 33{74. doi: 10.2307/2152750. Google Scholar

[2]

N. N. Bogolyubov, On some statistical methods in mathematical physics, Izdat. Akad. Nauk Ukr. SSR, Kiev, (1945). Google Scholar

[3]

E. BodenschatzW. Pesch and G. Ahlers, Recent developments in Rayleigh-Bénard convection, Annual Review of Fluid Mechanics, 32 (2000), 709-778. doi: 10.1146/annurev.fluid.32.1.709. Google Scholar

[4]

V. Burd, Method of averaging for differential equations on an infinite interval: theory and applications, CRC Press, (2007). doi: 10.1201/9781584888758. Google Scholar

[5]

N. N. Bogoliubov and Y. A. Mitropolsky, Asymptotic methods in the theory of non-linear oscillations, Fizmatgiz, Moscow 1963; English transl., Gordon and Breach, New York, (1962). Google Scholar

[6]

M. C. Cross and P. C. Hohenberg, Pattern formation outside of equilibrium, Eviews of Modern Physics, 65 (1993), 851.Google Scholar

[7]

P. Collet and J. P. Eckmann, Instabilities and Fronts in Extended Systems, Princeton Ser. Phys., Princeton University Press, 1990. doi: 10.1515/9781400861026. Google Scholar

[8]

D. ChebanJ. Duan and A. Gherco, Generalization of the second Bogolyubov's theorem for non-almost periodic systems, Nonlinear Analysis: Real World Applications, 4 (2003), 599-613. doi: 10.1016/S1468-1218(02)00080-9. Google Scholar

[9]

V. P. Dymnikov and A. N. Filatov, Mathematics of Climate Modeling, Birkhauser, Boston, MA, 1997. Google Scholar

[10]

Y. L. Daletskii and M. G. Krein, Stability of solutions of differential equations in Banach space, Nauka, Moscow 1970; English transl., Araer. Math. Soc, Providence, RI, (1974). Google Scholar

[11]

A. N. Filatov, Asymptotic methods in the theory of differential and integrodifferential equations, Fan, Tashkent (Russian), (1974). Google Scholar

[12]

P. Gao and Y. Li, Averaging principle for the Schrödinger equations, Discrete & Continuous Dynamical Systems-Series B, 22 (2017), 2147-2168. doi: 10.3934/dcdsb.2017089. Google Scholar

[13]

P. Gao, Local exact controllability to the trajectories of the Swift-Hohenberg equation, Nonlinear Analysis: Theory, Methods & Applications, 139 (2016), 169-195. doi: 10.1016/j.na.2016.02.023. Google Scholar

[14]

P. Gao, Recurrent solutions of the derivative Ginzburg-Landau equation with boundary forces, Applicable Analysis, 97 (2018), 2743-2761. doi: 10.1080/00036811.2017.1387250. Google Scholar

[15]

P. Gao, Recurrent solutions of the linearly coupled complex cubic-quintic Ginzburg-Landau equations, Mathematical Methods in the Applied Sciences, 41 (2018), 2769-2794. doi: 10.1002/mma.4778. Google Scholar

[16]

A. Giorgini, On the Swift-Hohenberg equation with slow and fast dynamics: well posedness and long time behavior, Communications on Pure & Applied Analysis, 15 (2016), 219-241. doi: 10.3934/cpaa.2016.15.219. Google Scholar

[17]

H. Gao and J. Duan, Averaging principle for quasi-geostrophic motion under rapidly oscillating forcing, Applied Mathematics and Mechanics, 26 (2005), 108-120. doi: 10.1007/BF02438372. Google Scholar

[18]

H. Gao and J. Duan, Dynamics of quasi-geostrophic fluid motion with rapidly oscillating Coriolis force, Nonlinear Analysis: Real World Applications, 4 (2003), 127-138. doi: 10.1016/S1468-1218(02)00018-4. Google Scholar

[19]

P. C. Hohenberg and J. B. Swift, Effects of additive noise at the onset of Rayleigh-Bénard convection, Physical Review A, 46 (1992), 4773.Google Scholar

[20]

D. Henry, Geometric Theory of Semilinear Parabolic Equations, Springer-Verlag, New York, (1981). Google Scholar

[21]

A. A. Ilyin, Averaging principle for dissipative dynamical systems with rapidly oscillating right-hand sides, Sbornik: Mathematics, 187 (1996), 635. doi: 10.1070/SM1996v187n05ABEH000126. Google Scholar

[22]

A. A. Ilyin, Global averaging of dissipative dynamical systems, Rendiconti Academia Nazionale delle Scidetta dli XL. Memorie di Matematica e Applicazioni, 116 (1998), 165-191. Google Scholar

[23]

V. L. Khatskevich, On the homogenization principle in a time-periodic problem for the Navier-Stokes equations with rapidly oscillating mass force, Mathematical Notes, 99 (2016), 757-768. doi: 10.4213/mzm10624. Google Scholar

[24]

M. B. Kania, A modified Swift-Hohenberg equation, Topological Methods in Nonlinear Analysis, 37 (2011), 165-176. Google Scholar

[25]

J. Lega, J. V. Moloney and A. C. Newell, Swift-Hohenberg equation for lasers, Physical review letters, 73 (1994), 2978.Google Scholar

[26]

D. J. B. Lloyd and A. Scheel, Continuation and bifurcation of grain boundaries in the Swift-Hohenberg equation, SIAM Journal on Applied Dynamical Systems, 16 (2017), 252-293. doi: 10.1137/16M1073212. Google Scholar

[27]

J. L. Lions and E. Magenes, Non-Homogeneous Boundary Value Problems and Applications, vol.Ⅰ, Grundlehren Math. Wiss., Band 181, Springer-Verlag, NewYork-Heidelberg, translated fromthe French by P.Kenneth, (1972). Google Scholar

[28]

B. M. Levitan and V. V. Zhikov, Almost periodic functions and differential equations, Izdat. Moskov. Gos. Univ., Moscow, (1978) English transl., Cambridge Univ. Press, Cambridge (1982). Google Scholar

[29]

Yu. A. Mitropolskii, The method of averaging in non-linear mechanics, Naukova Dumka, Kiev, (1971). Google Scholar

[30]

Y. Pomeau and P. Manneville, Wavelength selection in cellular flows, Phys. Lett. A, 75 (1980), 296-298. Google Scholar

[31]

L. A. Peletier and V. Rottschfer, Pattern selection of solutions of the Swift-Hohenberg equation, Physica D: Nonlinear Phenomena, 194 (2004), 95-126. doi: 10.1016/j.physd.2004.01.043. Google Scholar

[32]

L. A. Peletier and V. Rottschfer, Large time behaviour of solutions of the Swift-Hohenberg equation, Comptes Rendus Mathematique, 336 (2003), 225-230. doi: 10.1016/S1631-073X(03)00021-9. Google Scholar

[33]

L. A. Peletier and J. F. Williams, Some canonical bifurcations in the Swift-Hohenberg equation, SIAM Journal on Applied Dynamical Systems, 6 (2007), 208-235. doi: 10.1137/050647232. Google Scholar

[34]

M. PetcuR. Temam and D. Wirosoetisno, Averaging method applied to the three-dimensional primitive equations, Discrete & Continuous Dynamical Systems-Series A, 36 (2016), 5681-5707. doi: 10.3934/dcds.2016049. Google Scholar

[35]

J. Swift and P. C. Hohenberg, Hydrodynamic fluctuations at the convective instability, Physical Review A, 15 (1977), 319.Google Scholar

[36]

I. B. Simonenko, A Justification of the method of the averaging for abstract parabolic equations, Mat. Sb., 81 (1970), 53-61; English transl. in Math. USSR-Sb., 10 (1970). Google Scholar

[37]

J. Zheng, Optimal controls of multidimensional modified Swift-Hohenberg equation, International Journal of Control, 88 (2015), 2117-2125. doi: 10.1080/00207179.2015.1038587. Google Scholar

show all references

References:
[1]

Y. Benoist, P. Foulon and F. Labourie, Flots d'Anosov a distributions stable et instable differentiables, (French) [Anosov flows with stable and unstable differentiable distributions], J. Amer. Math. Soc., 5 (1992), 33{74. doi: 10.2307/2152750. Google Scholar

[2]

N. N. Bogolyubov, On some statistical methods in mathematical physics, Izdat. Akad. Nauk Ukr. SSR, Kiev, (1945). Google Scholar

[3]

E. BodenschatzW. Pesch and G. Ahlers, Recent developments in Rayleigh-Bénard convection, Annual Review of Fluid Mechanics, 32 (2000), 709-778. doi: 10.1146/annurev.fluid.32.1.709. Google Scholar

[4]

V. Burd, Method of averaging for differential equations on an infinite interval: theory and applications, CRC Press, (2007). doi: 10.1201/9781584888758. Google Scholar

[5]

N. N. Bogoliubov and Y. A. Mitropolsky, Asymptotic methods in the theory of non-linear oscillations, Fizmatgiz, Moscow 1963; English transl., Gordon and Breach, New York, (1962). Google Scholar

[6]

M. C. Cross and P. C. Hohenberg, Pattern formation outside of equilibrium, Eviews of Modern Physics, 65 (1993), 851.Google Scholar

[7]

P. Collet and J. P. Eckmann, Instabilities and Fronts in Extended Systems, Princeton Ser. Phys., Princeton University Press, 1990. doi: 10.1515/9781400861026. Google Scholar

[8]

D. ChebanJ. Duan and A. Gherco, Generalization of the second Bogolyubov's theorem for non-almost periodic systems, Nonlinear Analysis: Real World Applications, 4 (2003), 599-613. doi: 10.1016/S1468-1218(02)00080-9. Google Scholar

[9]

V. P. Dymnikov and A. N. Filatov, Mathematics of Climate Modeling, Birkhauser, Boston, MA, 1997. Google Scholar

[10]

Y. L. Daletskii and M. G. Krein, Stability of solutions of differential equations in Banach space, Nauka, Moscow 1970; English transl., Araer. Math. Soc, Providence, RI, (1974). Google Scholar

[11]

A. N. Filatov, Asymptotic methods in the theory of differential and integrodifferential equations, Fan, Tashkent (Russian), (1974). Google Scholar

[12]

P. Gao and Y. Li, Averaging principle for the Schrödinger equations, Discrete & Continuous Dynamical Systems-Series B, 22 (2017), 2147-2168. doi: 10.3934/dcdsb.2017089. Google Scholar

[13]

P. Gao, Local exact controllability to the trajectories of the Swift-Hohenberg equation, Nonlinear Analysis: Theory, Methods & Applications, 139 (2016), 169-195. doi: 10.1016/j.na.2016.02.023. Google Scholar

[14]

P. Gao, Recurrent solutions of the derivative Ginzburg-Landau equation with boundary forces, Applicable Analysis, 97 (2018), 2743-2761. doi: 10.1080/00036811.2017.1387250. Google Scholar

[15]

P. Gao, Recurrent solutions of the linearly coupled complex cubic-quintic Ginzburg-Landau equations, Mathematical Methods in the Applied Sciences, 41 (2018), 2769-2794. doi: 10.1002/mma.4778. Google Scholar

[16]

A. Giorgini, On the Swift-Hohenberg equation with slow and fast dynamics: well posedness and long time behavior, Communications on Pure & Applied Analysis, 15 (2016), 219-241. doi: 10.3934/cpaa.2016.15.219. Google Scholar

[17]

H. Gao and J. Duan, Averaging principle for quasi-geostrophic motion under rapidly oscillating forcing, Applied Mathematics and Mechanics, 26 (2005), 108-120. doi: 10.1007/BF02438372. Google Scholar

[18]

H. Gao and J. Duan, Dynamics of quasi-geostrophic fluid motion with rapidly oscillating Coriolis force, Nonlinear Analysis: Real World Applications, 4 (2003), 127-138. doi: 10.1016/S1468-1218(02)00018-4. Google Scholar

[19]

P. C. Hohenberg and J. B. Swift, Effects of additive noise at the onset of Rayleigh-Bénard convection, Physical Review A, 46 (1992), 4773.Google Scholar

[20]

D. Henry, Geometric Theory of Semilinear Parabolic Equations, Springer-Verlag, New York, (1981). Google Scholar

[21]

A. A. Ilyin, Averaging principle for dissipative dynamical systems with rapidly oscillating right-hand sides, Sbornik: Mathematics, 187 (1996), 635. doi: 10.1070/SM1996v187n05ABEH000126. Google Scholar

[22]

A. A. Ilyin, Global averaging of dissipative dynamical systems, Rendiconti Academia Nazionale delle Scidetta dli XL. Memorie di Matematica e Applicazioni, 116 (1998), 165-191. Google Scholar

[23]

V. L. Khatskevich, On the homogenization principle in a time-periodic problem for the Navier-Stokes equations with rapidly oscillating mass force, Mathematical Notes, 99 (2016), 757-768. doi: 10.4213/mzm10624. Google Scholar

[24]

M. B. Kania, A modified Swift-Hohenberg equation, Topological Methods in Nonlinear Analysis, 37 (2011), 165-176. Google Scholar

[25]

J. Lega, J. V. Moloney and A. C. Newell, Swift-Hohenberg equation for lasers, Physical review letters, 73 (1994), 2978.Google Scholar

[26]

D. J. B. Lloyd and A. Scheel, Continuation and bifurcation of grain boundaries in the Swift-Hohenberg equation, SIAM Journal on Applied Dynamical Systems, 16 (2017), 252-293. doi: 10.1137/16M1073212. Google Scholar

[27]

J. L. Lions and E. Magenes, Non-Homogeneous Boundary Value Problems and Applications, vol.Ⅰ, Grundlehren Math. Wiss., Band 181, Springer-Verlag, NewYork-Heidelberg, translated fromthe French by P.Kenneth, (1972). Google Scholar

[28]

B. M. Levitan and V. V. Zhikov, Almost periodic functions and differential equations, Izdat. Moskov. Gos. Univ., Moscow, (1978) English transl., Cambridge Univ. Press, Cambridge (1982). Google Scholar

[29]

Yu. A. Mitropolskii, The method of averaging in non-linear mechanics, Naukova Dumka, Kiev, (1971). Google Scholar

[30]

Y. Pomeau and P. Manneville, Wavelength selection in cellular flows, Phys. Lett. A, 75 (1980), 296-298. Google Scholar

[31]

L. A. Peletier and V. Rottschfer, Pattern selection of solutions of the Swift-Hohenberg equation, Physica D: Nonlinear Phenomena, 194 (2004), 95-126. doi: 10.1016/j.physd.2004.01.043. Google Scholar

[32]

L. A. Peletier and V. Rottschfer, Large time behaviour of solutions of the Swift-Hohenberg equation, Comptes Rendus Mathematique, 336 (2003), 225-230. doi: 10.1016/S1631-073X(03)00021-9. Google Scholar

[33]

L. A. Peletier and J. F. Williams, Some canonical bifurcations in the Swift-Hohenberg equation, SIAM Journal on Applied Dynamical Systems, 6 (2007), 208-235. doi: 10.1137/050647232. Google Scholar

[34]

M. PetcuR. Temam and D. Wirosoetisno, Averaging method applied to the three-dimensional primitive equations, Discrete & Continuous Dynamical Systems-Series A, 36 (2016), 5681-5707. doi: 10.3934/dcds.2016049. Google Scholar

[35]

J. Swift and P. C. Hohenberg, Hydrodynamic fluctuations at the convective instability, Physical Review A, 15 (1977), 319.Google Scholar

[36]

I. B. Simonenko, A Justification of the method of the averaging for abstract parabolic equations, Mat. Sb., 81 (1970), 53-61; English transl. in Math. USSR-Sb., 10 (1970). Google Scholar

[37]

J. Zheng, Optimal controls of multidimensional modified Swift-Hohenberg equation, International Journal of Control, 88 (2015), 2117-2125. doi: 10.1080/00207179.2015.1038587. Google Scholar

[1]

Shengfu Deng. Periodic solutions and homoclinic solutions for a Swift-Hohenberg equation with dispersion. Discrete & Continuous Dynamical Systems - S, 2016, 9 (6) : 1647-1662. doi: 10.3934/dcdss.2016068

[2]

Jongmin Han, Chun-Hsiung Hsia. Dynamical bifurcation of the two dimensional Swift-Hohenberg equation with odd periodic condition. Discrete & Continuous Dynamical Systems - B, 2012, 17 (7) : 2431-2449. doi: 10.3934/dcdsb.2012.17.2431

[3]

J. Burke, Edgar Knobloch. Multipulse states in the Swift-Hohenberg equation. Conference Publications, 2009, 2009 (Special) : 109-117. doi: 10.3934/proc.2009.2009.109

[4]

Jongmin Han, Masoud Yari. Dynamic bifurcation of the complex Swift-Hohenberg equation. Discrete & Continuous Dynamical Systems - B, 2009, 11 (4) : 875-891. doi: 10.3934/dcdsb.2009.11.875

[5]

Yuncherl Choi, Taeyoung Ha, Jongmin Han, Doo Seok Lee. Bifurcation and final patterns of a modified Swift-Hohenberg equation. Discrete & Continuous Dynamical Systems - B, 2017, 22 (7) : 2543-2567. doi: 10.3934/dcdsb.2017087

[6]

Ling-Jun Wang. The dynamics of small amplitude solutions of the Swift-Hohenberg equation on a large interval. Communications on Pure & Applied Analysis, 2012, 11 (3) : 1129-1156. doi: 10.3934/cpaa.2012.11.1129

[7]

Yanfeng Guo, Jinqiao Duan, Donglong Li. Approximation of random invariant manifolds for a stochastic Swift-Hohenberg equation. Discrete & Continuous Dynamical Systems - S, 2016, 9 (6) : 1701-1715. doi: 10.3934/dcdss.2016071

[8]

John Burke, Edgar Knobloch. Normal form for spatial dynamics in the Swift-Hohenberg equation. Conference Publications, 2007, 2007 (Special) : 170-180. doi: 10.3934/proc.2007.2007.170

[9]

Toshiyuki Ogawa, Takashi Okuda. Bifurcation analysis to Swift-Hohenberg equation with Steklov type boundary conditions. Discrete & Continuous Dynamical Systems - A, 2009, 25 (1) : 273-297. doi: 10.3934/dcds.2009.25.273

[10]

Andrea Giorgini. On the Swift-Hohenberg equation with slow and fast dynamics: well-posedness and long-time behavior. Communications on Pure & Applied Analysis, 2016, 15 (1) : 219-241. doi: 10.3934/cpaa.2016.15.219

[11]

Yongkun Li, Pan Wang. Almost periodic solution for neutral functional dynamic equations with Stepanov-almost periodic terms on time scales. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 463-473. doi: 10.3934/dcdss.2017022

[12]

Masoud Yari. Attractor bifurcation and final patterns of the n-dimensional and generalized Swift-Hohenberg equations. Discrete & Continuous Dynamical Systems - B, 2007, 7 (2) : 441-456. doi: 10.3934/dcdsb.2007.7.441

[13]

Changchun Liu, Hui Tang. Existence of periodic solution for a Cahn-Hilliard/Allen-Cahn equation in two space dimensions. Evolution Equations & Control Theory, 2017, 6 (2) : 219-237. doi: 10.3934/eect.2017012

[14]

Yingte Sun, Xiaoping Yuan. Quasi-periodic solution of quasi-linear fifth-order KdV equation. Discrete & Continuous Dynamical Systems - A, 2018, 38 (12) : 6241-6285. doi: 10.3934/dcds.2018268

[15]

Benjamin B. Kennedy. A periodic solution with non-simple oscillation for an equation with state-dependent delay and strictly monotonic negative feedback. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 47-66. doi: 10.3934/dcdss.2020003

[16]

Claudianor O. Alves. Existence of periodic solution for a class of systems involving nonlinear wave equations. Communications on Pure & Applied Analysis, 2005, 4 (3) : 487-498. doi: 10.3934/cpaa.2005.4.487

[17]

Jingli Ren, Zhibo Cheng, Stefan Siegmund. Positive periodic solution for Brillouin electron beam focusing system. Discrete & Continuous Dynamical Systems - B, 2011, 16 (1) : 385-392. doi: 10.3934/dcdsb.2011.16.385

[18]

Kaifa Wang, Aijun Fan. Uniform persistence and periodic solution of chemostat-type model with antibiotic. Discrete & Continuous Dynamical Systems - B, 2004, 4 (3) : 789-795. doi: 10.3934/dcdsb.2004.4.789

[19]

Mi-Young Kim. Uniqueness and stability of positive periodic numerical solution of an epidemic model. Discrete & Continuous Dynamical Systems - B, 2007, 7 (2) : 365-375. doi: 10.3934/dcdsb.2007.7.365

[20]

Changrong Zhu, Bin Long. The periodic solutions bifurcated from a homoclinic solution for parabolic differential equations. Discrete & Continuous Dynamical Systems - B, 2016, 21 (10) : 3793-3808. doi: 10.3934/dcdsb.2016121

2018 Impact Factor: 0.925

Metrics

  • PDF downloads (37)
  • HTML views (132)
  • Cited by (0)

Other articles
by authors

[Back to Top]